Question: I have had an excruciating headache since getting a COVID vaccine eight hours ago. The pain starts at the base of my skull and my temples feel like they are being squeezed in a vice. How long will this pain last? Is this unusual? I hope you can help me!
Answer: My experience is that attacks of migraines tend to flare around the administration of the covid vaccine. In fact, have had a number of patients that developed a visual aura for the first time after the immunization. My experience is generally that the headaches only last for 3-5 days, but there can always be exceptions to that. No reason why a patient cannot take his or her usual acute medications for these headaches. Acute medications are medications that treat the pain of the migraine attack and include a variety of meds including triptans like sumatriptan ([email protected]), anti-inflammatories, gepants (ubrogepant) [Ubrelby], or rimagepant [Nurtec], or ditans (lasmiditan) [Reyvow]. If the headache worsens for greater than 4-5 days then other options such as intravenous infusions may be needed to break the cycle.